My daughter was diagnosed with attention-deficit disorder last fall and began taking Adderall.
She has since had several episodes of stomachache, vomiting and diarrhea that kept her home from school. At first we thought it was a virus, but now we suspect it's the Adderall. She's a skinny kid, and she's been losing weight.
Is there an alternative? She needs help staying focused in class, but I hate to give her something that makes her sick. I'd prefer a more natural approach.
Adderall and similar drugs (Ritalin, Concerta, Dexedrine) help many children with attention-deficit (hyperactivity) disorder (ADD), but the medications can cause stomachaches.
Drs. Edward Hallowell and John Ratey discuss the importance of coaching, tutoring, lifestyle management and nondrug approaches as well as medication in their book "Delivered From Distraction."
Viagra gives me headaches that interfere with lovemaking. Would Cialis be better?
All three drugs for erectile dysfunction (Viagra, Cialis and Levitra) can cause headaches.
A lower dose might be less likely to cause problems, but if that doesn't help, ask your doctor about alternative approaches.
Caverject (alprostadil) injected into the penis is less likely to cause headaches.
Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at http://www.peoplespharmacy.com or care of this newspaper.